Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS Jackson, MS

October 12, 2022Lauderdale County, Mississippi

NWS Jackson, MS issued this flash flood warning at Oct 12, 2022, 7:05 PM CDT for Lauderdale County, Mississippi. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 7:05 PM CDT (00:05 UTC)
Expired
Oct 12, 2022, 8:29 PM CDT
In force
84 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lauderdale County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 128 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2022-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2022-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2057 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS54 KJAN 130005
FFWJAN
MSC075-130300-
/O.NEW.KJAN.FF.W.0066.221013T0005Z-221013T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
705 PM CDT Wed Oct 12 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southern Lauderdale County in east central Mississippi...

* Until 1000 PM CDT.

* At 705 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Meridian, Zero, Increase, Savoy and Meehan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3234 8888 3234 8842 3231 8842 3225 8843
      3223 8843 3225 8865 3226 8887

FLASH FLOOD...RADAR INDICATED

$$

LP
1 follow-up statement
500 
WGUS74 KJAN 130129
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
829 PM CDT Wed Oct 12 2022

MSC075-130139-
/O.CAN.KJAN.FF.W.0066.000000T0000Z-221013T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lauderdale MS-
829 PM CDT Wed Oct 12 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN LAUDERDALE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3234 8888 3234 8842 3231 8842 3225 8843
      3223 8843 3225 8865 3226 8887

$$

LP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 6:44 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 12, 6:44 PM CDT, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
644 PM CDT Wed Oct 12 2022

...New AVIATION...

.DISCUSSION...
Issued at 314 PM CDT Wed Oct 12 2022

Tonight and Thursday...The threat for severe storms will exist
across the forecast area late this afternoon into tonight. Adequate
instability and sufficient wind shear across the region will result
in some of the most intense storms being capable of producing
damaging wind gusts between 60-70 mph and hail to the size of
quarters, but a tornado can't be ruled out within any breaks in the
line of storms.  This potential currently looks most favorable over
areas north of the Interstate 20 corridor, where the above
ingredients look best, along with the addition of the best forcing
in the vicinity of the front. South of the Interstate 20 corridor,
isolated severe storms will remain possible overnight as the front
progresses further south and convection weakens. Damaging wind gusts
and hail to the size of quarters are possible, but a tornado cannot
be ruled out.

In the wake of the front, some light rain will linger for an hour of
two as winds become northwesterly.  Once the rain comes to an end,
conditions will steadily improve through mid-morning as cooler drier
air advects into the region.  By Thursday afternoon, mostly sunny
skies are expected areawide as highs top out from the mid 70s to
lower 80s.  /19/

Late week through early next week (Friday-next Tuesday)...Late
week-weekend (Friday-Sunday): By Fri morn, sfc high will be
building across the S MS Valley & gradually building to the E.
Mean trough will remain parked over the N Great Lakes. Under this
sfc ridge, much drier air, with PWs falling to half to three
quarters of an inch, will persist. This will lead to cool & near
climo temps, with highs in the upper 70s-mid 80s Fri. Light winds
& dry conditions aloft will support decent rad cooling Fri morn.
Lows will fall below climo in the mid-upper 40s NE of I-20 to low
50s to the S. Some even more pronounced cooling is possible in
cold drainage areas in NE MS, so wouldn't rule out some areas
briefly falling into the upper 30s-low 40s. Will continue to
monitor this potential.

Omega block pattern is progged to persist into early weekend as
strong ridging persists over the Pacific NW & over N Atlantic. This
will lead to mean troughing over the E half of the nation, while
upper low slowly ejects E into Baja Peninsula/Desert SW into the
weekend. As broad ascent increases & upper jet diffluence moves
over, the column will begin to saturate, with PWs climbing back in
excess of an inch & a half. This will help rain chances to increase
from NW-SE through the day Sun. Highs prior this weekend will be
above climo as 925 temp profiles warm into the upper teens-low 20s
C. This will support high temps above climo into the mid-upper 80s
Sat before increased rain/storm & clouds with slightly cooler
conditions Sun into the low 80s.

Early next week (Next Monday-Tuesday): Stronger upper jet/PV will
amplify S-SE into the Great Lakes & potentially OH Valley, but there
is some spatial uncertainties on amplitude of the longwave trough.
This will drive a front down towards the area into next Mon, with
strong sfc ridging & subsidence/drier air building in. Rain chances
will quickly move S of I-20 into Mon aftn before moving out before
daybreak Tues. This pattern will support much cooler thermo with
temps below climo, with highs only into the low-mid 70s Mon & only
mid-upper 60s next Tues. Lows could fall into the low-mid 40s Mon
night. The first frost looks possible into mid week, only if winds
decouple & strong pressure gradient can lighten up enough maximize
the most efficient rad cooling. /DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Wed Oct 12 2022

Isolated TSRA in the east will gradually dissipate over east MS
during the next hour but a line of TSRA along and just ahead of a
cold front will move in vcty of GLH by 06Z and move se through the
whole area tonight. The TSRA will bring IFR/LIFR conditions for
an hour or two along with a wind shift to the nw. Away from TSRA
activity VFR conditions wl continue to prevail through the TAF
period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       62  80  51  81 /  70   0   0   0
Meridian      62  80  49  81 /  70   0   0   0
Vicksburg     62  81  51  84 /  70   0   0   0
Hattiesburg   66  83  52  83 /  50  10   0   0
Natchez       64  81  53  83 /  70   0   0   0
Greenville    59  79  48  84 /  70   0   0   0
Greenwood     59  78  48  81 /  80   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
None.
&&

19/DC/22
Hazardous weather outlook, Oct 12, 3:01 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
301 PM CDT Wed Oct 12 2022

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>052-131000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-
301 PM CDT Wed Oct 12 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, severe thunderstorms
are possible. Some thunderstorms could produce damaging winds
between 60 and 70 mph and quarter size hail. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

LAZ024>026-MSZ053>066-072>074-131000-
Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
301 PM CDT Wed Oct 12 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Thursday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...The rest of this afternoon through tonight

The rest of this afternoon through tonight, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail up to quarter size. A tornado cannot
be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday..

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Oct 12, 5:34 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 SSW PARCHMAN          33.89N 90.50W
10/12/2022  E1.00 INCH       SUNFLOWER          MS   EMERGENCY MNGR

&&

CE
Local storm report, Oct 12, 5:56 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 NNE FOREST            32.37N 89.47W
10/12/2022  E1.00 INCH       SCOTT              MS   LAW ENFORCEMENT

&&

CE
Local storm report, Oct 12, 6:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT WED OCT 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             2 SW LIBERTY            32.26N 89.15W
10/12/2022  E0.88 INCH       NEWTON             MS   FIRE DEPT/RESCUE

&&

CE
Special weather statement, Oct 12, 6:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
632 PM CDT Wed Oct 12 2022

ARZ074-130015-
Ashley AR-
632 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of southwestern Ashley
County through 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Crossett, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  West Crossett around 635 PM CDT.
  Crossett and North Crossett around 645 PM CDT.
  Berlin around 705 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Arkansas.

&&

LAT...LON 3321 9208 3324 9209 3324 9207 3326 9206
      3325 9205 3327 9204 3328 9204 3328 9203
      3329 9201 3315 9167 3301 9178 3301 9188
      3321 9212
TIME...MOT...LOC 2331Z 300DEG 30KT 3321 9204

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 12, 6:42 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 PM CDT Wed Oct 12 2022

LAZ024-130030-
Catahoula LA-
642 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of Catahoula Parish
through 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manifest, or 21 miles northwest of Monterey, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jonesville and Wallace Ridge around 655 PM CDT.

Other locations impacted by this storm include Harrisonburg and
Sicily Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3193 9201 3193 9191 3197 9190 3197 9188
      3192 9182 3192 9180 3189 9180 3187 9178
      3188 9173 3193 9166 3181 9162 3174 9162
      3173 9165 3174 9168 3174 9170 3163 9171
      3161 9174 3165 9178 3160 9183 3153 9201
TIME...MOT...LOC 2342Z 256DEG 28KT 3168 9196

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Oct 12, 6:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
644 PM CDT Wed Oct 12 2022

MSZ059-061-130030-
Jefferson MS-Franklin MS-
644 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of eastern Jefferson
and northwestern Franklin Counties through 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamburg, or 17 miles east of Natchez, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hamburg around 650 PM CDT.
  Mcnair and Kirby around 655 PM CDT.
  New Hope around 715 PM CDT.

Other locations impacted by this storm include Roxie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 9116 3160 9116 3170 9105 3183 9094
      3155 9077 3147 9111
TIME...MOT...LOC 2344Z 242DEG 25KT 3156 9111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:19 PM CDTSpecial Weather StatementJANClaiborne41 min
Oct 12, 7:24 PM CDTSpecial Weather StatementJANClarke51 min
Oct 12, 7:29 PM CDTSevere Thunderstorm WarningJANClarke46 min
Oct 12, 7:45 PM CDTSpecial Weather StatementJANClaiborne, Franklin, Jefferson, Lincoln75 min
Oct 12, 7:47 PM CDTSpecial Weather StatementJANClarke43 min
Oct 12, 7:54 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Jefferson29 min
Oct 12, 7:59 PM CDTSpecial Weather StatementJANCopiah46 min
Oct 12, 8:14 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson24 min
Oct 12, 9:42 PM CDTSpecial Weather StatementJANBolivar, Sunflower, Washington78 min
Oct 12, 9:46 PM CDTSevere Thunderstorm WarningJANBolivar36 min
Oct 12, 10:07 PM CDTSpecial Weather StatementJANClay38 min
Oct 12, 10:36 PM CDTSpecial Weather StatementJANGrenada, Leflore54 min
Oct 12, 10:46 PM CDTSevere Thunderstorm WarningJANWashington44 min
Oct 12, 11:05 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Washington55 min
Oct 12, 11:08 PM CDTSpecial Weather StatementJANHumphreys, Issaquena, Sharkey, Washington52 min
Oct 12, 11:27 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha48 min
Oct 12, 11:30 PM CDTSpecial Weather StatementJANCarroll, Choctaw, Clay, Holmes, Montgomery, Oktibbeha and 1 more60 min
Oct 12, 11:45 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Sharkey, Yazoo45 min
Oct 12, 11:48 PM CDTSevere Thunderstorm WarningJANLowndes42 min
Oct 13, 12:10 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee, Oktibbeha65 min
Oct 13, 12:17 AM CDTSpecial Weather StatementJANAttala, Winston58 min
Oct 13, 12:24 AM CDTSpecial Weather StatementJANMadison, Yazoo51 min
Oct 13, 12:33 AM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison42 min
Oct 13, 1:41 AM CDTSpecial Weather StatementJANNeshoba34 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.